Skip to main content

EL-Labelings and Canonical Spanning Trees for Subword Complexes

  • Chapter
  • First Online:
Discrete Geometry and Optimization

Part of the book series: Fields Institute Communications ((FIC,volume 69))

Abstract

We describe edge labelings of the increasing flip graph of a subword complex on a finite Coxeter group, and study applications thereof. On the one hand, we show that they provide canonical spanning trees of the facet-ridge graph of the subword complex, describe inductively these trees, and present their close relations to greedy facets. Searching these trees yields an efficient algorithm to generate all facets of the subword complex, which extends the greedy flip algorithm for pointed pseudotriangulations. On the other hand, when the increasing flip graph is a Hasse diagram, we show that the edge labeling is indeed an EL-labeling and derive further combinatorial properties of paths in the increasing flip graph. These results apply in particular to Cambrian lattices, in which case a similar EL-labeling was recently studied by M. Kallipoliti and H. Mühle.

V. Pilaud was supported by the spanish MICINN grant MTM2011-22792, by the french ANR grant EGOS 12 JS02 002 01, by the European Research Project ExploreMaps (ERC StG 208471), and by a postdoctoral grant of the Fields Institute of Toronto..

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
$34.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 84.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 109.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 109.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others

Notes

  1. 1.

    We thank an anonymous referee for raising this question.

  2. 2.

    As observed by M. Pocchiola, searching on the positive sink tree or on the negative source tree improves the working space of the algorithm. This issue is relevant for the enumeration of pseudotriangulations and will be discussed in a forthcoming paper of his.

  3. 3.

    The ongoing work on this patch can be found at http://trac.sagemath.org/sage_trac/ticket/11010.

  4. 4.

    The contrary was stated in a previous version of this paper. We thank an anonymous referee for pointing out this mistake.

References

  1. Björner, A.: Shellable and Cohen-Macaulay partially ordered sets. Trans. Am. Math. Soc. 260(1), 159–183 (1980)

    Article  MATH  Google Scholar 

  2. Björner, A., Wachs, M.L.: Shellable nonpure complexes and posets. I. Trans. Am. Math. Soc. 348(4), 1299–1327 (1996)

    Article  MATH  Google Scholar 

  3. Brönnimann, H., Kettner, L., Pocchiola, M., Snoeyink, J.: Counting and enumerating pointed pseudotriangulations with the greedy flip algorithm. SIAM J. Comput. 36(3), 721–739 (electronic) (2006).

    Google Scholar 

  4. Ceballos, C., Labbé, J.-P., Stump, C.: Subword complexes, cluster complexes, and generalized multi-associahedra. J. Algebraic Combin. 1–35 (2013). DOI 10.1007/s10801-013-0437-x

    Google Scholar 

  5. Humphreys, J.E.: Reflection Groups and Coxeter Groups. Cambridge Studies in Advanced Mathematics, vol. 29. Cambridge University Press, Cambridge (1990)

    Google Scholar 

  6. Kallipoliti, M., Mühle, H.: On the topology of the Cambrian semilattices (2012, Preprint). arXiv:1206.6248

    Google Scholar 

  7. Knutson, A., Miller, E.: Subword complexes in Coxeter groups. Adv. Math. 184(1), 161–176 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  8. Knutson, A., Miller, E.: Gröbner geometry of Schubert polynomials. Ann. Math. (2), 161(3), 1245–1318 (2005)

    Google Scholar 

  9. Papi, P.: A characterization of a special ordering in a root system. Proc. Am. Math. Soc. 120(3), 661–665 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  10. Pilaud, V., Pocchiola, M.: Multitriangulations, pseudotriangulations and primitive sorting networks. Discret. Comput. Geom. 48(1), 142–191 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  11. Pilaud, V., Santos, F.: Multitriangulations as complexes of star polygons. Discret. Comput. Geom. 41(2), 284–317 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  12. Pilaud, V., Stump, C.: Brick polytopes of spherical subword complexes: a new approach to generalized associahedra (2011, Preprint). arXiv:1111.3349

    Google Scholar 

  13. Pocchiola, M., Vegter, G.: Topologically sweeping visibility complexes via pseudotriangulations. Discret. Comput. Geom. 16(4), 419–453 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  14. Reading, N.: Lattice congruences of the weak order. Order 21(4), 315–344 (2004/2005)

    Google Scholar 

  15. Reading, N.: Cambrian lattices. Adv. Math. 205(2), 313–353 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  16. Reading, N.: Clusters, Coxeter-sortable elements and noncrossing partitions. Trans. Am. Math. Soc. 359(12), 5931–5958 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  17. Reading, N.: Sortable elements and Cambrian lattices. Algebra Univers. 56(3–4), 411–437 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  18. Rote, G., Santos, F., Streinu, I.: Pseudo-triangulations—a survey. In: Goodman, J.E., Pach, J., Pollack, R. (eds.) Surveys on Discrete and Computational Geometry. Contemporary Mathematics, vol. 453, pp. 343–410. American Mathematical Society, Providence (2008)

    Chapter  Google Scholar 

  19. Stein, W.A., et al.: Sage Mathematics Software (Version 4.8). The Sage Development Team. http://www.sagemath.org (2012)

Download references

Acknowledgements

We are very grateful to the two anonymous referees for their detailed reading of several versions of the manuscript, and for many valuable comments and suggestions, both on the content and on the presentation. Their suggestions led us to the current version of Proposition 15, to correct a serious mistake in a previous version, and to improve several arguments in various proofs.

V. Pilaud thanks M. Pocchiola for introducing him to the greedy flip algorithm on pseudotriangulations and for uncountable inspiring discussions on the subject. We thank M. Kallipoliti and H. Mühle for mentioning our construction in [6]. Finally, we thank the Sage and Sage-Combinat development teams for making available this powerful mathematics software.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Vincent Pilaud .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2013 Springer International Publishing Switzerland

About this chapter

Cite this chapter

Pilaud, V., Stump, C. (2013). EL-Labelings and Canonical Spanning Trees for Subword Complexes. In: Bezdek, K., Deza, A., Ye, Y. (eds) Discrete Geometry and Optimization. Fields Institute Communications, vol 69. Springer, Heidelberg. https://doi.org/10.1007/978-3-319-00200-2_13

Download citation

Publish with us

Policies and ethics